On Friday, the Supreme Court approved the sale of drugs via the Internet, paving the way for resumption of online sales of over-the-counter drugs.
Shukan Post (Jan 18) warns readers that there are risks that go beyond the instructions for taking proper drug dosages. Michiko Hori, author of “It’s scary not to know the risks from the dangerous relationship between drugs and foods,” tells the magazine: “Medications have various ingredients and the side effects can change depending on what they’re combined with. If they’re taking a regular medication, people should be able to determine what other drugs to avoid mixing together. That’s why it’s necessary, when they go to the hospital, that they tell the physician what drugs they’re taking.”
But according to Hori, another concern is not being given the attention it fully deserves: the risks of combining drugs with certain food items.
Some combinations that can result in unhappy consequences.
The tyramine present in cheese, for example, causes blood pressure to rise, making it dangerous to eat while taking cold remedies. The pseudoephedrine in decongestants can also be dangerous for people with high blood pressure.
In addition to cheese, fava beans and red wine also contain high levels of tyramine that can cause unpleasant side effects when eating after taking cold remedies.
Even aspirin is known to carry risks, due to its properties as an anticoagulant.
“Taking asprin can be dangerous for people with high blood pressure, as it can lead to cerebral hemorrhage,” cautions Hori. “Similarly the risks from asprin are elevated for people on anticoagulants or drugs for reducing platelet functions.
Tonic drinks and supplements containing turmeric, a substance said to be effective against hangovers, can also be risky.
Those taking fever reducers containing Acetaminophen, such as Contac, are cautioned against eating cabbage.
“Acetaminophen and cabbage don’t mix well,” warns internist Toshiro Ikeya. “Cabbage is high in glucuronic acid, which causes the acetaminophen to be excreted from the body more rapidly, nullifying the effects of the drug. Also for those taking cough remedies containing theophylline, the side effects can be worsened by consuming cacao-based products, as the theobromine in them can lead to headaches or insomnia. So people should avoid eating chocolate or drinking cocoa before or after they take such medications.”
The article warns against other drug and food combinations, including antiseptics and wakame (a sea vegetable); stomach remedies and beefsteak; laxatives and milk; sleeping aids and alcoholic beverages; blood pressure reducers and grapefruit; and athletes foot remedies and fried foods. It also provides a sidebar with warnings on how to avoid potential problems from 16 popular pain killers and other over-the-counter remedies.
Aside from these, numerous other substances can cause the body to react in unpleasant ways when used in combination. If taking a medications to prevent motion sickness and then engaging in exercise, for example, the risk of heat exhaustion is multiplied. Likewise for cold medications containing antihistamines.
“If taking some combination causes you to feel indisposed, it’s important to observe its progression carefully,” advises the aforementioned Dr Ikeda. “If you take countermeasures at an early stage, you can prevent the symptoms from worsening, so there’s no need to panic.”
“In the old days, people would advise against swallowing medicine with green tea, the tannin in which affected the dosage,” points out author Hori. “But now the technology for producing pharmaceuticals has been improved, and they can be taken with green tea with no ill effects.”
Still, one can’t be assured of the benefits of drugs without knowing their accompanying risks.